BMC psychiatry [electronic resource]
URL with Digital Object Identifier
BACKGROUND: The first of the atypical antipsychotics introduced in the 1970s, clozapine remains the most efficacious neuroleptic to this day. However, serious and potentially fatal side effects have necessitated careful regular monitoring among prescribing clinicians. Some adverse effects (e.g. ischaemic bowel) remain under recognized, while newly identified adverse effects continue to be described in the literature.
CASE PRESENTATION: In this report, we describe a healthy 43-year old Caucasian male who experienced onset of a full body deep burning pain several months after the onset of treatment with clozapine. The pain worsened over time, ceased with cessation of treatment, and returned soon after the patient was rechallenged.
CONCLUSION: We describe an unusual adverse effect from clozapine treatment that has not been described elsewhere to our knowledge. We present the time course of the pain symptom, relationship to dose, associated laboratory results, and ultimately how it was dealt with and how it improved for the benefit of clinicians who may encounter it in the future.